Alert archive / Missouri / Wind Chill Advisories in 2012

Wind Chill Advisory 1, NWS Kansas City, MO

February 10, 20124 counties in Missouri

NWS Kansas City, MO issued this wind chill advisory at Feb 10, 2012, 3:29 PM CST for 4 counties in Missouri. It took effect at Feb 11, 2012, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2012, 3:29 PM CST (21:29 UTC)
In effect from
Feb 11, 2012, 12:00 AM CST
Expired
Feb 11, 2012, 9:00 AM CST
In force
9 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Omaha radar (KOAX), 159 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WWUS43 KEAX 102129
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CST FRI FEB 10 2012

...ARCTIC AIR SURGING INTO THE AREA TONIGHT...

.THE COLDEST READINGS OF THE WINTER SEASON WILL SPREAD SOUTHWARD INTO
THE MIDDLE AND LOWER MISSOURI RIVER VALLEY TONIGHT. TEMPERATURES WILL
FALL INTO THE SINGLE DIGITS TO BELOW ZERO IN AREAS OF NORTHWESTERN
MISSOURI. MEANWHILE...WINDS ARE EXPECTED TO REMAIN BREEZY THROUGH THE
NIGHT...PRODUCING WIND CHILL VALUES BETWEEN 15 AND 20 DEGREES BELOW
ZER0.

MOZ001>003-011-111000-
/O.NEW.KEAX.WC.Y.0001.120211T0600Z-120211T1500Z/
ATCHISON MO-NODAWAY-WORTH-HOLT-
INCLUDING THE CITIES OF...TARKIO...MARYVILLE...GRANT CITY...
MOUND CITY...OREGON
329 PM CST FRI FEB 10 2012

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 AM CST SATURDAY. 


* LOCATION...AREAS OF NORTHWEST MISSOURI INCLUDING THE CITIES OF
  TARKIO...MARYVILLE...AND OREGON.

* WIND CHILLS...TEMPERATURES WILL FALL INTO THE SINGLE DIGITS TO
  BELOW ZERO AFTER MIDNIGHT PRODUCING WIND CHILL VALUES BETWEEN 15
  AND 20 DEGREE BELOW ZERO INTO SATURDAY MORNING.

* WINDS...SUSTAINED NORTH WINDS BETWEEN 10 AND 15 MPH ARE EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

DUX
3 follow-up statements
122 
WWUS43 KEAX 110359
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
959 PM CST FRI FEB 10 2012

...ARCTIC AIR SURGING INTO THE AREA TONIGHT...

.THE COLDEST READINGS OF THE WINTER SEASON WILL SPREAD SOUTHWARD
INTO THE MIDDLE AND LOWER MISSOURI RIVER VALLEY TONIGHT.
TEMPERATURES WILL FALL INTO THE SINGLE DIGITS TO BELOW ZERO IN
AREAS OF NORTHWEST MISSOURI. MEANWHILE...WINDS ARE EXPECTED TO
REMAIN BREEZY THROUGH THE NIGHT...PRODUCING WIND CHILL VALUES BETWEEN
15 AND 20 DEGREES BELOW ZERO.

MOZ001>003-011-111200-
/O.CON.KEAX.WC.Y.0001.120211T0600Z-120211T1500Z/
ATCHISON MO-NODAWAY-WORTH-HOLT-
INCLUDING THE CITIES OF...TARKIO...MARYVILLE...GRANT CITY...
MOUND CITY...OREGON
959 PM CST FRI FEB 10 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY. 

* LOCATION...AREAS OF NORTHWEST MISSOURI INCLUDING THE CITIES OF 
  TARKIO...MARYVILLE...AND OREGON. 

* WIND CHILLS...TEMPERATURES WILL FALL INTO THE SINGLE DIGITS AFTER
  MIDNIGHT WITH LOCATIONS NEAR THE IOWA BORDER FALLING TO BELOW ZERO.
  WIND CHILL VALUES ARE EXPECTED TO RANGE FROM 15 BELOW TO 20 DEGREES
  BELOW ZERO INTO SATURDAY MORNING.

* WINDS...SUSTAINED NORTH WINDS BETWEEN 10 AND 15 MPH ARE 
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MJ
847 
WWUS43 KEAX 110902
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
302 AM CST SAT FEB 11 2012

...ARCTIC AIR SURGING INTO THE AREA THIS MORNING...

.THE COLDEST READINGS OF THE WINTER SEASON HAVE SPREAD SOUTHWARD INTO
THE MIDDLE AND LOWER MISSOURI RIVER VALLEY EARLY THIS MORNING.
TEMPERATURES WILL FALL INTO THE SINGLE DIGITS IN AREAS OF NORTHWEST
MISSOURI. MEANWHILE...WINDS ARE EXPECTED TO REMAIN BREEZY THROUGH THE
EARLY MORNING HOURS...PRODUCING WIND CHILL VALUES BETWEEN 15 AND 20
DEGREES BELOW ZERO.

MOZ001>003-011-111500-
/O.CON.KEAX.WC.Y.0001.000000T0000Z-120211T1500Z/
ATCHISON MO-NODAWAY-WORTH-HOLT-
INCLUDING THE CITIES OF...TARKIO...MARYVILLE...GRANT CITY...
MOUND CITY...OREGON
302 AM CST SAT FEB 11 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* LOCATION...AREAS OF NORTHWEST MISSOURI INCLUDING THE CITIES OF 
  TARKIO...MARYVILLE...AND OREGON. 

* WINDS...SUSTAINED NORTH WINDS BETWEEN 10 AND 15 MPH ARE 
  EXPECTED THIS MORNING. 

* WIND CHILLS...TEMPERATURES WILL RANGE THROUGH THE SINGLE DIGITS
  EARLY THIS MORNING...WITH LOCATIONS NEAR THE IOWA BORDER AROUND
  ZERO. WIND CHILL VALUES ARE EXPECTED TO RANGE FROM 15 DEGREES
  BELOW TO 20 DEGREES BELOW ZERO THROUGH THE MID MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

CUTTER
485 
WWUS43 KEAX 111521
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 AM CST SAT FEB 11 2012


MOZ001>003-011-111630-
/O.EXP.KEAX.WC.Y.0001.000000T0000Z-120211T1500Z/
ATCHISON MO-NODAWAY-WORTH-HOLT-
INCLUDING THE CITIES OF...TARKIO...MARYVILLE...GRANT CITY...
MOUND CITY...OREGON
921 AM CST SAT FEB 11 2012

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Feb 10, 3:21 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 10, 3:21 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CST Fri Feb 10 2012

.DISCUSSION...

BRRRR!!! By daybreak we're going to be wondering where the 60s of last
week went. Surface observations indicate one of the strongest areas
of arctic high pressure this winter season continues to plunge
southward into the central CONUS. Temperatures this afternoon have
varied from the teens in northwest Missouri to the lower 30s near
Sedalia. Upstream temperatures across northern Nebraska, Minnesota
and the Dakotas remain only in the lower teens.

For tonight, cold dome of air will continue to advect southward into
the CWA. Given low dew points we'll drop into the single digits in
most locations with slightly warmer conditions in central Missouri.
Only thing preventing temperatures from really plummeting is a
continual wind which will prevent strong radiational cooling.
Speaking of winds, expecting a 8-15 knot north wind to continue
through the night, combining these winds with near to slightly below
zero readings in the northwest corner will produce wind chill
advisory conditions.

Saturday: Temperatures will struggle to climb out of the teens in
most areas, but should reach the middle 20s, nearly 20 degrees below
normal. Have trended towards the GFS along with several other blended
solutions including CONSraw and SREF which have better statistics in
anomalous cold outbreaks than MOS.

Saturday night and Sunday: A somewhat questionable forecast for
Saturday night in what would typically be a classic setup for near to
below zero conditions without snowfall in the CWA. With the center of
surface ridging just to the west of the CWA and a light northerly
wind continuing temperatures should fall even colder than tonight.
However, as troughing begins to increase in the southwestern CONUS,
GFS and other solutions indicate and increase in cirrus and mid-level
clouds after midnight. Any cloud cover overhead would have the
potential to limit radiational cooling, and this is being indicated
in numerical output from several models today. Thus will go a little
more optimistic with overnight min temperatures. Low level warm
advection will begin on Sunday, marking a steady increase in
temperatures throughout the day. However, surface high pressure will
remain across the heart of the CWA and should limit the warmup to the
upper 20s to near freezing.

Dux

Medium Range (Sunday night through Friday)...

Sunday night - Tuesday: Models continue to be in good agreement
through this time period in advertising surface high pressure
shifting eastward into the Tennessee River Valley by Sunday night.
Meanwhile a fast moving positively tilted upper level shortwave will
move from the Central Rockies into the Western Plains. Weak warm air
advection will lift Gulf moisture northward into the area ahead of
the upper level system. Cold dry air will be in place as the
moisture lifts northward however dry air should be overcome quickly
due to good theta-e advection at 850mb. That being said, light snow
should overspread the area from west to east across the CWA
beginning late Sunday night/early Monday morning. Models still
differ on snowfall totals however generally sided with the more
consistent GFS solution as far as totals in the 1-3 inch range with
perhaps as many as 4 inches across portions of central Missouri. The
bulk of the accumulating snow will fall by Monday afternoon with
bufr soundings indicating no ice crystal in the clouds for snow
growth across the CWA north of the Missouri River so may end up with
periods of light freezing drizzle Monday afternoon and evening.
Further south across east central Kansas and central Missouri the
event should remain all snow. Precipitation will completely exit the
forecast area by late Monday night as surface high pressure builds
back into the area for the day on Tuesday. Weak upper ridging
building over the area, in response to another upper level trough
digging down the Pacific Coast, will help temperatures rebound
somewhat on Tuesday although they may be tempered by snow cover.
Consequently, lowered highs for Tuesday by a couple degrees.

Wednesday - Friday: Models continue to struggle with the handling of
the aforementioned upper level trough digging down the Pacific
Coast. The GFS has been the more consistent and more progressive
model with this feature in quickly moving the trough through the
Southwestern CONUS and into the Central Plains on Wednesday drawing
another fetch of Gulf moisture out ahead of it and spreading light
rain across the CWA on Wednesday. The 00Z EC cuts off an upper low
across the Southwest and is much slower in moving out into the
Plains holding off until Thursday with rain overspreading the area.
Friday, both the GFS and EC indicate another in a series of upper
level lows digging southward into northern Mexico. Precipitation with
this system should remain south of the area but kept inherited
slight chance POPs as the GFS does reveal light QPF over central
Missouri.

73

&&

.AVIATION...

For the 18Z TAFs: VFR conditions expected through the 24 hour period
as cold and dry arctic air filters southward. Patchy of low-mid level
stratus may rotate into the area from the northeast after midnight,
but should have minimal impact on the terminals.

Winds will remain fairly breezy though the overnight hours due to an
increasing surface pressure gradient.

31

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY
     FOR MOZ001>003-011.

KS...NONE.

&&

WFO EAX
Hazardous weather outlook, Feb 10, 12:58 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CST FRI FEB 10 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1258 PM CST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL FALL INTO THE SINGLE DIGITS TONIGHT ACROSS PORTIONS
OF NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. WIND CHILL VALUES
WILL DROP FROM -10 TO -20 DEGREES BY EARLY SATURDAY MORNING CREATING
DANGEROUS CONDITIONS FOR THOSE OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL IMPACT THE AREA SUNDAY NIGHT AND MONDAY. THE
FIRST WIDESPREAD ACCUMULATING SNOW OF THE SEASON CAN BE
EXPECTED...WITH POTENTIAL SNOWFALL BY MONDAY AFTERNOON BETWEEN ONE TO
FOUR INCHES. IN ADDITION TO THE SNOW...BY MONDAY AFTERNOON PERIODS OF
DRIZZLE OR LIGHT FREEZING DRIZZLE MAY DEVELOP. NO ICE ACCUMULATION IS
EXPECTED.

SIGNIFICANT UNCERTAINTY CONTINUES WITH THE TRACK OF THIS
STORM SYSTEM AND WHERE THE HIGHEST SNOWFALL TOTALS MAY FALL. THIS
TREND MAY CONTINUE INTO SATURDAY BEFORE THE STORM MOVES CLOSER TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUX

Nearby

Wind Chill Advisories in Missouri, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.